Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 7:48 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It was in force for 57 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 7:48 PM EDT (23:48 UTC)
- Expired
- Aug 19, 2017, 8:45 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 153 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:07 PM EDT | TSTM WND DMG | 1 Nw Tremont, PA | TREE DOWN ON CENTER STREET IN FRAILY |
| Aug 19, 8:10 PM EDT | TSTM WND DMG | Pine Grove, PA | TREES DOWN ON SOUTH TOPAHAWKEN STREET |
| Aug 19, 8:10 PM EDT | TSTM WND DMG | Pine Grove, PA | |
| Aug 19, 8:12 PM EDT | TSTM WND DMG | Gilberton, PA | TREES DOWN ON MAIN STREET |
| Aug 19, 8:15 PM EDT | TSTM WND DMG | Ashland, PA | TREES DOWN ON BUTLER AVENUE |
| Aug 19, 8:15 PM EDT | TSTM WND DMG | Lebanon, PA | TREES DOWN |
| Aug 19, 8:27 PM EDT | TSTM WND DMG | 1 E Summit Station, PA | TREES DOWN ON FAIR ROAD |
| Aug 19, 8:35 PM EDT | TSTM WND DMG | Mahanoy City, PA | TREES DOWN ON RTE 54 JUST OUTSIDE OF TOWN |
| Aug 19, 8:40 PM EDT | TSTM WND DMG | Hometown, PA | |
| Aug 19, 8:43 PM EDT | TSTM WND DMG | 1 Ese Barnesville, PA | TREES DOWN BLOCKING TUSCARORA PARK ROAD |
| Aug 19, 8:43 PM EDT | TSTM WND DMG | Coaldale, PA | TREE DOWN AT WATER STREET |
| Aug 19, 8:45 PM EDT | TSTM WND DMG | New Ringgold, PA | TREE DOWN ON HAWK MOUNTAIN ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026
WUUS51 KCTP 192348
SVRCTP
PAC075-107-200045-
/O.NEW.KCTP.SV.W.0164.170819T2348Z-170820T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
748 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Schuylkill County in central Pennsylvania...
Lebanon County in south central Pennsylvania...
* Until 845 PM EDT
* At 748 PM EDT, severe thunderstorms were located along a line
extending from near Rebuck to near Fort Indiantown Gap to
Hummelstown, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Fort Indiantown Gap and Harper Tavern around 750 PM EDT.
Palmyra, Campbelltown, Lickdale, Fredericksburg, Lawn, Sand Hill
and Tower City around 800 PM EDT.
Cornwall, Myerstown, Lebanon, Annville, Ashland, Quentin, Beurys
Lake, Timber Hills, Mount Gretna Heights and Branchdale around 810
PM EDT.
Minersville, Pottsville, St. Clair, Frackville, Seltzer, Marlin,
Heckscherville, Forrestville, Schaefferstown and Mechanicsville
around 820 PM EDT.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 259 to 264.
Interstate 78 from mile markers 0 to 8.
Interstate 81 from mile markers 82 to 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 7598 4057 7602 4058 7607 4052 7626
4050 7643 4049 7644 4032 7616 4025 7631
4024 7644 4020 7657 4048 7668 4056 7654
4066 7670 4081 7630 4083 7590 4073 7576
TIME...MOT...LOC 2348Z 272DEG 39KT 4071 7669 4047 7666 4028 7674
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:45 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 19, 7:45 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service State College PA 745 PM EDT Sat Aug 19 2017 .SYNOPSIS... An upper level trough will sweep east across the region this evening. High pressure and fair weather will build across the area Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... Severe convective line pushing across central Pa this evening. Based on extend of damage reports and rapid movement, have expanded watch #457 into the Susq Valley. HRRR runs, which should continue to perform well region of strong forcing ahead of trough, indicate weakening convection toward sunset over the east part of the forecast area late this evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Broken line of thunderstorms extending from KIPT to just west of KMDT and then southwest to near KMRB as of 00z. Line continues to trek eastward at about 40kts...and should clear eastern airfields by 03z. Skies will clear rapidly from west to east behind the line. Expecting fog development in most areas overnight. MVFR to locally IFR conditions likely. After morning fog dissipates, VFR conditions should prevail across the region for Sunday. Another VFR day for Monday, except again for some morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely into the overnight. Wed...Morning SHRA...then becoming VFR Thu...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung
Hazardous weather outlook, Aug 19, 7:22 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 722 PM EDT Sat Aug 19 2017 PAZ004>006-010>012-017>019-024>027-033-034-037-045-058-066-202330- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Tioga-Southern Clinton-Schuylkill-Lancaster- 722 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-035-036-041-042-046-049>053-056-057-059-063>065-202330- Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon- Cumberland-Adams-York- 722 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 7:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NW TYRONE 40.69N 78.26W
08/19/2017 BLAIR PA 911 CALL CENTER
ROOFS BLOWN OFF ON 1200 BLOCK OF PENNSYLVANIA AVE
&&
EVENT NUMBER CTP1701387
PAHLocal storm report, Aug 19, 7:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
727 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 3 WSW BEAVER SPRINGS 40.72N 77.27W
08/19/2017 SNYDER PA 911 CALL CENTER
TREE DOWN ON RTE 522 BLOCKING ONE LANE
&&
EVENT NUMBER CTP1701388
PAHLocal storm report, Aug 19, 7:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 NW SHERMANSDALE 40.36N 77.19W
08/19/2017 PERRY PA 911 CALL CENTER
TREES DOWN ON LANDISBURG ROAD
&&
EVENT NUMBER CTP1701389
PAHSpecial weather statement, Aug 19, 7:35 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
735 PM EDT SAT AUG 19 2017
PAZ041-042-046-200015-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
735 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...
At 735 PM EDT, Doppler radar indicated a strong thunderstorm near
Barbours, moving east at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Barbours, Lincoln Falls, Shunk,
Loyalsockville, Laporte, Eagles Mere, Hillsgrove, Forksville and
Dushore.
LAT...LON 4159 7680 4158 7676 4156 7641 4137 7635
4130 7692 4140 7696 4154 7693 4159 7681
TIME...MOT...LOC 2335Z 259DEG 18KT 4144 7685
RXRLocal storm report, Aug 19, 7:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 WSW FREEBURG 40.76N 76.96W
08/19/2017 SNYDER PA 911 CALL CENTER
TREES AND WIRES DOWN LINES BLOCKING ROAD
&&
EVENT NUMBER CTP1701390
PAHSpecial weather statement, Aug 19, 7:44 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
744 PM EDT SAT AUG 19 2017
PAZ051-053-200045-
Columbia PA-Montour PA-
744 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MONTOUR AND COLUMBIA
COUNTIES UNTIL 845 PM EDT...
At 743 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy to near Exchange to near Mooresburg.
Movement was east at 35 mph.
Pea size hail and westerly wind gusts between 40 and 50 mph are
possible.
Strong thunderstorms will be near...
Danville, Riverside and Jerseytown around 755 PM EDT.
Bloomsburg, Eyers Grove and Buckhorn around 805 PM EDT.
Catawissa, Rupert and Fernville around 810 PM EDT.
Lightstreet, Almedia and Rohrsburg around 815 PM EDT.
Mainville, Waller and Central around 820 PM EDT.
Berwick, Shumans and Mifflinville around 825 PM EDT.
Other locations impacted by these storms include Briar Creek, Lime
Ridge, Washingtonville, Orangeville and Espy.
LAT...LON 4088 7629 4081 7631 4077 7638 4083 7641
4083 7649 4088 7651 4089 7656 4094 7656
4097 7666 4095 7679 4096 7679 4117 7673
4115 7668 4116 7659 4130 7641 4131 7631
4120 7632 4113 7627 4114 7623 4095 7621
TIME...MOT...LOC 2343Z 266DEG 29KT 4116 7678 4104 7672 4095 7675
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.